About the Journal | Editorial Board | Instructions to Contributors | Submission & Review | Advertise with Us | Subscribe to E- Alerts
Sitemap | Feedback | Follow Us 
Advanced search
The Official Scientific Journal of Delhi Ophthalmological Society
Anterior Segment Involvement in Antipsychotics - An Unusual Presentation
Divya Jain1, Suryaa M Arunan2, Ahalya Vedachalam3
1Department Of Ophthalmology, Pediatric Superspeciality Hospital, Noida, India
2Department of Ophthalmology, Pondicherry Institute of Medical Sciences, Kalapet, Pondicherry, India 
3Department of Psychiatry, Pondicherry Institute of Medical Sciences, Kalapet, Pondicherry, India
Corresponding Author:
Divya Jain 
MS
Assistant Professor
Department Of Ophthalmology, 
Pediatric Superspeciality Hospital, Noida, India 
Email id: divyajain27@hotmail.com 
Published Online: 30-JUL-2018
DOI: http://dx.doi.org/10.7869/djo.383
Abstract
Anti-psychotics used for treatment of psychiatric disorders can have various ocular side effects. We hereby report a case of advanced capsular and sub-capsular lenticular opacities in a 58 year old male that was secondary to long term chlorpromazine use. The deposits persisted after discontinuation of the drug. There were however no associated deposits on the cornea. This case highlights the rare occurrence of lenticular deposits without associated corneal involvement. Periodic eye examination of patients on long term antipsychotic drugs is necessary. A timely discontinuation of the offending drug may arrest further progression.
Keywords : anterior segment, antipsychotics, psychiatric disorders
Introduction
Antipsychotics used for the treatment of psychiatric disorders can lead to various ocular side effects. Lenticular changes in association with corneal endothelial deposits is a common phenomenon. We hereby report a case of lenticular opacification post antipsychotic use without the involvement of corneal endothelium. As cumulative dosage leads to the development of cataract, corneal and retinal changes, timely intervention can prevent progression of these vision-threatening complications. Awareness and prompt action on the part of ophthalmologists and psychiatrists is the need of the hour.

Case Report
A 58-year-old male with paranoid schizophrenia was referred from psychiatry for regular ocular examination. There was no history of trauma, pain, blurring of vision. Paranoid schizophrenia was diagnosed 35 years back, and since then he was on chlorpromazine 100 mg, substituted with a second-generation antipsychotic nine years back.
On examination, he had a visual acuity of 6/9 (20/30) in both the eyes. Slit lamp examination revealed capsular and subcapsular lenticular opacities of grade 4 in a stellate pattern in the pupillary area in both eyes (Figure 1). The rest of the lens was found to be clear. There were no corneal endothelial deposits (Figure 2). The deposits persisted in spite of substitution of the drug with second-generation antipsychotic. Fundus examination was normal. Intraocular pressure was within normal limits. Investigations including the liver function tests and peripheral smear were normal. No concomitant causes of lenticular deposits like trauma, use of other medications were present.



Discussion
Chlorpromazine is a first generation atypical antipsychotic drug; it is an aliphatic phenothiazine commonly used in psychiatric disorders especially schizophrenia. The common side effects are drowsiness, headache, postural hypertension, anti-cholinergic side effect and extrapyramidal symptoms, which are all dose-related. There are few hypersensitivity reactions such as skin pigmentations, agranulocytosis and photosensitivity. The most common ocular side effects are capsular and subcapsular lenticular opacities, followed by corneal endothelial changes. Other rare ocular side effects, i.e. discoloration of the sclera, conjunctiva and fundal pigmentary changes have been reported. Alexander and his colleagues found that about 67% of treated cases have capsular and subcapsular deposits and 45% corneal endothelial changes.1 Thaler and his colleagues described that lenticular opacities have five stages of gradings. They are golden brown pigmentations present on the anterior surface of the lens. The stellate branching pattern is characterised as grade 4 lenticular changes seen within the pupillary area which was present in our patient.2
The mechanism of the lens and cornea deposition is unknown. The deposits may be due to drug interaction with ultraviolet rays leading to denaturation and opacification of proteins.3 Cataract formation is common in patients taking cumulative dose of higher than 1000 mg.4,5 Advanced lenticular changes without any corneal involvement has not been previously reported.
Both psychiatrists and ophthalmologists should be aware of these consequences to prevent and treat the ophthalmic complications promptly. A timely discontinuation/substitution of the offending drug may arrest further progression.

References
  1. Alexander LJ,Boweman L, Thompson LR. The prevalence of the ocular side effects of chlorpromazine in the Tuscaloosa Veterans Administration patient population. J Am Ophtom Assoc 1985; 56: 872-6.
  2. Thaler JS, Curinga R, Kiracofe G. Relation of graded ocular anterior chamber pigmentation to phenothiazine intake in schizophrenics—quantification procedures. Am J Optom Physiol Opt 1985; 62:600-4.
  3. Deluise VP, Flynn JT. Asymmetric anterior segment changes induced by Chlorpromazine. Ann Ophthalmol 1981; 13:953-5.
  4. Yip VCH, Sanjay S. Corneal manifestations of chronic systemic drug therapy. J Clinic Experiment Ophthalmolol 2011; 2:128.
  5. Webber SK, Dominiz Y, Sutton GL, Rogers CM, Lawiess MA.Corneal deposition after high dose chlorpromazine therapy. Cornea 2001; 20:217-9. 
Article Options
FULL TEXT
ABSTRACT
PDF
PRINTER FRIENDLY VERSION
Search PubMed for
Search Google Scholar for
Article Statistics
CITE THIS ARTICLE
Divya Jain, Suryaa M Arunan, Ahalya VedachalamAnterior Segment Involvement in Antipsychotics - An Unusual Presentation.DJO 2018;29:68-69
CITE THIS URL
Divya Jain, Suryaa M Arunan, Ahalya VedachalamAnterior Segment Involvement in Antipsychotics - An Unusual Presentation.DJO [serial online] 2018[cited 2018 Nov 17];29:68-69. Available from: http://www.djo.org.in/articles/29/1/Anterior-Segment-Involvement-in-Antipsychotics.html
Bookmark and Share